Michigan, 2014

Heavy Rain in Michigan, August 22 to 24, 2014

August 22 to 24, 2014 · NWS MQT · 4 events in 4 counties and zones

Heavy showers developing along a stationary front dropped torrential rainfall over portions of central Upper Michigan from late evening on the 22nd into the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Heavy showers developing along a stationary front dropped torrential rainfall over portions of central Upper Michigan from late evening on the 22nd into the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 22, 7:05 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 22, 7:05 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
805 PM EDT FRI AUG 22 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 252 PM EDT FRI AUG 22 2014

...STAYING HUMID BUT ONLY ISOLD SHOWERS/THUNDERSTORMS...

WV LOOP AND 12Z H7-H5 RAOBS SHOW UPPER MISSISSIPPI RIVER VALLEY INTO
THE WESTERN GREAT LAKES IS WITHIN WEST/NORTHWEST FLOW ALOFT BTWN
TROUGH OVER NORTHERN ROCKIES AND RIDGE CENTERED OVER SOUTHERN UNITED
STATES. PRIMARY SFC FRONT IS ORIENTED FM WESTERN KS ACROSS IA AND
NORTHERN ILLINOIS TO NORTHERN OHIO. AIRMASS SOUTH OF THE FRONT MORE
OPPRESSIVELY HUMID WITH DWPNTS WELL INTO THE 70S. DWPNTS NORTH OF
THE FRONT...INCLUDING INTO THE UPR GREAT LAKES ARE STILL HUMID WITH
MAINLY 60S SEEN. MOST OF THE SHRA/TSRA ARE ONGOING ALONG THE FRONT
CLOSER TO GREATER INSTABILITY. RADAR OVER THE UPR GREAT LAKES DOES
SHOW ISOLD SHRA WITH SOMEWHAT BETTER COVERAGE OVER NORTHERN WI AND
INTO CNTRL UPR MICHIGAN CLOSER TO A WEAK SFC-H85 WAVE AND ALSO WHERE
H85-H7 THETA-E RIDGE IS MORE PRONOUNCED. VERY LITTLE IN WAY OF
SHORTWAVES AND LARGE SCALE LIFT ON TOP OF THE RIDGE...BUT THERE IS
A STRONGER WAVE/COLDER CLOUD TOPS SEEN OVER THE DAKOTAS. REGIONAL
RADAR SHOWS SHRA/ISOLD TSRA WITH THE SHORTWAVE FM NE INTO DAKOTAS
AND NORTHERN MN.

REST OF AFTN INTO EARLY EVENING SHOULD REMAIN MOSTLY CLOUDY. SHRA
AND PERHAPS A TSRA MAINLY WEST HALF...ESPECIALLY CLOSER TO WI
BORDER...MOSTLY DUE TO THE PROXIMITY OF THE H85-H7 THETA-E RIDGE AND
1-6KM MUCAPES UP TO 200J/KG. LIMITED FORCING WILL RESULT IN ONLY
ISOLD COVERAGE TO ANY SHRA...THOUGH ANY SHRA COULD PRODUCE HEAVY
DOWNPOURS GIVEN PWATS OVER 175 PCT OF NORMAL. TEMPS IN THE 70S WITH
DWPNTS IN THE 60S AND NOT MUCH WIND WILL KEEP CONDITIONS ON THE HUMID
SIDE.

LATER THIS EVENING AND ON INTO THE OVERNIGHT HOURS...SHORTWAVE OVER
DAKOTAS MOVES EAST...BUT IT WILL PROBABLY WEAKEN WHILE PUSHING INTO
THE BUILDING RIDGE. ALSO...EXPECT H85-H7 THETA-E RIDGE TO LIFT MORE
ACROSS UPR MICHIGAN WHILE ALSO WEAKENING. SFC WAVE OVER WI WILL ALSO
BE FILLING...WITH HIGHER PRESSURE DEVELOPING OVER UPR LAKES. MAIN
SHORT TERM MODEL DIFFERENCE DEALS WITH HOW FAR EAST THETA-E RIDGE
AXIS PROGRESSES AND THUS HOW FAR EAST SMALL CHANCES FOR SHRA WILL BE.
EVEN THOUGH COVERAGE WILL REMAIN LIMITED...HEAVY DOWNPOURS...WILL
STILL BE POSSIBLE WITH STEERING WINDS LESS THAN 10 KTS AND PWATS
175-200PCT OF NORMAL/K INDEX VALUES AROUND 35. TSRA CHANCES MEAGER
THOUGH AS WHATEVER MUCAPE IS AROUND EARLY THIS EVENING IS NIL AFT 03Z.
LOW-LEVEL INVERSION COULD RESULT IN FOG FORMING LATER TONIGHT...BUT
SINCE CLOUD DEPTH REMAINS FAIRLY DEEP...THROUGH AROUND H8...SHOULD BE
MORE OF A STRATUS/1-3SM VSBY SETUP INSTEAD OF WIDESPREAD DENSE FOG.

INTO SATURDAY...H85-H7 THETA-E RIDGE SEEMS TO REFOCUS OVER MAINLY
WESTERN CWA BY LATE MORNING. NEUTRAL TO ANTICYCLONIC LOW-LEVEL FLOW
WILL BE IN PLACE AS THE SFC LOW WILL HAVE DISSIPATED. IF THERE IS
ANY POTENTIAL OF SHRA ON SATURDAY AFTERNOON...EXPECT IT TO BE WITHIN
THAT THETA-E RIDGE AXIS AND ALSO DUE TO LIFT AHEAD OF SHORTWAVE
MODELS SHOW EMERGING OUT OF NEB THIS AFTN. MLCAPES UP TO 200J/KG AND
H8-H7 WINDS FM THE SOUTH COULD ALSO ALLOW A TSRA TO AFFECT FAR WEST
UPR MICHIGAN IN THE AFTN. ELSEWHERE OVER CNTRL AND EAST CWA...EXPECT
MOSTLY CLOUDY SKIES TO GRADUALLY THIN OUT WITH PROBABLY MORE
SUNSHINE SEEN THAN THE LAST COUPLE DAYS. MORE SUNSHINE COMBINED WITH
H85 TEMPS AROUND 15C ON AVERAGE SHOULD RESULT IN TEMPS IN THE MID
70S TO AROUND 80. LOWEST READINGS WILL OCCUR OVER FAR WEST WITH MORE
CLOUD COVER EXPECTED THERE. DWPNTS IF ANYTHING MAY BE SLIGHTLY HIGHER
IN MID-UPR 60S...SO IT WILL CONTINUE TO BE HUMID.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 347 PM EDT FRI AUG 22 2014

LOOKS LIKE A PERIOD OF WARMER...MORE HUMID WX TYPICAL OF MID SUMMER
WL DOMINATE INTO EARLY NEXT WEEK AS A HI AMPLITUDE UPR RDG BLDS INTO
THE GREAT LKS DOWNSTREAM OF DEEPENING TROF ACRS THE W. BEST CHC OF
PCPN APPEARS WL BE ON SUN NGT/MON AS A SHRTWV RIDING OVER THE RDG
DRAGS A COLD FNT INTO THE UPR LKS AND AGAIN ON TUE INTO WED AS
ANOTHER SHRTWV APRCHS FM THE W. ALTHOUGH THE LONGER RANGE GUIDANCE
INDICATES A MORE ZONAL FLOW WL DVLP NEXT WEEK...THERE IS POOR
EXTENDED MODEL AGREEMENT AND RUN-TO-RUN CONSISTENCY ON THE DETAILS
OF THIS EVOLUTION.

SAT NGT/SUN...PERSISTENT UPR RDG AXIS STRETCHING FM THE SCENTRAL
CONUS THRU THE GREAT LKS TO JAMES BAY WL PREVAIL THRU THIS TIME AND
SUPPORT A SFC-H85 HI CENTERED NEAR MONTREAL. AT THE SAME TIME...A
SHRTWV WL BE LIFTING NEWD FM THE CENTRAL ROCKIES INTO THE NRN
PLAINS...WITH ACCOMPANYING SFC LO FCST TO MOVE NEAR LK WINNIPEG BY
00Z MON. ALTHOUGH THE SLY FLOW IN THE WARM SECTOR BTWN THIS LO AND
THE HI TO THE E WL ADVECT WARMER...MORE HUMID AIR INTO THE UPR LKS
WITH H85 TEMPS FCST AS HI AS ARND 20-23C...ABSENCE OF HGT FALLS SO
FAR E OF THE SHRTWV TRACK AND H85 LLJ/HIER THETA E AXIS STILL IN MN
AT 12Z SUN SHOULD MAINTAIN DRY WX OVER UPR MI. CURRENT FCST HAS SOME
SCHC POPS EXTENDING AS FAR E AS THE WRN LAND CWA DURING THIS TIME...
CONSISTENT WITH THE FCST E EDGE OF THE DEEP LYR QVECTOR CNVGC
ACCOMPANYING THE DYNAMIC FORCING/MSTR ADVCTN TO THE W. HUMID AIRMASS
WL SUPPORT PATCHY FOG DURING THE DIURNAL COOLING ON SAT NGT INTO SUN
MRNG.

SUN NGT THRU MON NGT...AS THE SHRTWV/SFC LO RIDE NEWD AND INTO NW
ONTARIO...ATTENDANT COLD FNT IS FCST TO MOVE INTO WRN LK SUP SUN NGT
AND THEN INTO UPR MI ON MON. THE 12Z GFS HAS SLOWED DOWN THE
PROGRESSION OF THIS FNT WITH A MORE AMPLIFIED RDG/SW FLOW ALF
PARALLEL TO THE FNT AND INDICATES THE FNT WL STALL OVER THE CWA ON
MON NGNT. ON THE OTHER HAND...THE 12Z CNDN/ECMWF MODELS REMAIN
CONSISTENT WITH THEIR EARLIER RUNS SHOWING THE FNT MOVING THRU THE
CWA BY 00Z TUE. AS FOR POPS...WARM CONVEYOR BELT MSTR RIBBON/AXIS OF
DEEP LYR QVECTOR CNVGC IS FCST TO MIGRATE SLOWLY E ACRS THE CWA WITH
THE FNT. THE 12Z CNDN/ECMWF SHOW THE MOST AGGRESSIVE MID LVL DRYING/
DEEP LYR QVECTOR DVGC ON MON AFTN...AND EVEN THE SLOWER GFS
INDICATES SOME MID LVL DRYING DURING THE AFTN. WL GO NO HIER THAN
CHC POPS GIVEN THE TRACK OF THE SHRTWV/SFC LO/MOST VIGOROUS DPVA AND
DEEP LYR FORCING SO FAR TO THE N THAT CONTRIBUTES TO 12HR H5 FALLS
NO MORE THAN 30-40M DURING THIS TIME EVEN BY THE MOST AGGRESSIVE
CNDN MODEL. GIVEN THE HI AMPLITUDE RDG...SUSPECT THE SLOWER GFS IS
ON THE RIGHT TRACK...SO SLOWED DOWN THE FROPA TIMING/DRYING TREND...
WITH HIER POPS/LESS COOLING ON MON NGT. EXPECT THE HIEST CHC POPS
OVER THE E HALF ON MON AFTN AS THE ARRIVAL OF THE FNT WL COINCIDE
WITH PEAK DIURNAL HEATING. EXPECT TEMPS TO RUN WELL ABV NORMAL ON
SUN NGT THRU MON NGT. SUN NGT SHOULD BE PARTICULARY WARM RELATIVE TO
AVG WITH A STEADY SSW FLOW AND MOISTER ENVIRONMENT WITH FCST PWAT AS
HI AS 1.75 INCHES /175-200 PCT OF NORMAL/.

EXTENDED...THE UPR FLOW IS FCST BY MOST OF THE LONGER RANGE MODEL
GUIDANCE/ENSEMBLES TO TURN MORE ZONAL ALONG THE CNDN BORDER
FOLLOWING THE PASSAGE OF THE SHRTWV THRU NW ONTARIO/UPR LKS FROPA ON
MON/MON NGT. NOT SURPRISINGLY...THERE HAS BEEN POOR MODEL AGREEMENT
AND RUN-TO-RUN CONSISTENCY REGARDING THE DETAILS OF THE FCST FOR NEXT
WEEK. FOR INSTANCE...RECENT GFS RUNS HAVE SHOWN A MORE AMPLIFIED
SHRTWV TRACKING THRU THIS FLOW AND BRINGING BETTER PCPN CHCS TO THE
AREA FM LATE TUE INTO AT LEAST THU...BUT THE 12Z GFS HAS BACKED AWAY
FM THIS A BIT. ON THE OTHER HAND...THE 00Z CNDN MODEL FCST ONLY A
WEAK SHRTWV PASSING THRU THE UPR LKS ON WED WITH ALL PCPN REMAINING S
OF THE FA. NOW THE 12Z MODEL GENERATES A FCST SIMILAR TO THE ONE
SHOWN BY THE MORE VIGOROUS 06Z GFS. GIVEN THE POOR CONTINUITY AND
CONSISTENCY...WL RELY ON MODEL CONSENSUS FOR THE EXTENDED FCST.
&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 752 PM EDT FRI AUG 22 2014

STRENGTHENING INVERSION TONIGHT AND PLENTY OF MOISTURE BENEATH THE
INVERSION WILL ALLOW FOR MORE LOW STRATUS AND FOG TO DEVELOP LATE
TONIGHT INTO SATURDAY MORNING. LIFR CONDITIONS HAVE ALREADY WORKED
INTO KIWD EARLY THIS EVENING AND WOULD EXPECT THESE TO PERSIST INTO
SAT MORNING. AT BOTH KCMX AND KSAW...EXPECT CONDITIONS TO LOWER FROM
MVFR THIS EVENING TO IFR OVERNIGHT. ISOLD SHRA WILL BE AROUND THE
AREA THIS EVENING BUT SHOULD ONLY AFFECT KSAW BRIEFLY SO INCLUDED
VCSH MENTION IN TAF. WITH DIURNAL HEATING EXPECT SLOW IMPROVEMENT TO
MVFR CONDITIONS AT BOTH KIWD AND KCMX AND TO VFR AT KSAW BY SAT
AFTERNOON.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 252 PM EDT FRI AUG 22 2014

RELATIVELY WEAK PRESSURE GRADIENT WILL KEEP WINDS BELOW 20 KTS INTO
SATURDAY. PRESSURE GRADIENT TIGHTENS UP SUNDAY INTO MONDAY AS A LOW
PRESSURE SYSTEM MOVES NORTHWEST THEN NORTH OF LK SUPERIOR. SOUTHEAST
WIND GUSTS TO 25 KTS EXPECTED SUNDAY AFTN AND EVENING AHEAD OF THE
LOW...THEN ON MONDAY BEHIND A COLD FRONT...EXPECT WEST TO SOUTHWEST
WINDS GUSTING TO 25 KTS. AREAS OF MIST...WITH PATCHES OF DENSE FOG...WILL
DIMINISH BY EARLY NEXT WEEK.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...JLA
LONG TERM...KC
AVIATION...VOSS
MARINE...JLA
Hazardous weather outlook, Aug 22, 3:15 PM EST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
415 PM EDT FRI AUG 22 2014

MIZ001>007-009>014-084-085-231100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
415 PM EDT FRI AUG 22 2014 /315 PM CDT FRI AUG 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE OVER WESTERN UPPER MICHIGAN LATE SATURDAY
AFTERNOON THROUGH SUNDAY...AND THEN ACROSS MUCH OF WEST AND CENTRAL
UPPER MICHIGAN AT TIMES SUNDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-231100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
415 PM EDT FRI AUG 22 2014 /315 PM CDT FRI AUG 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

AREAS OF FOG MAY BE LOCALLY DENSE...ESPECIALLY OVER THE EAST HALF OF
THE LAKE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AREAS OF FOG WILL LINGER INTO MONDAY AND MAY BE LOCALLY DENSE AT
TIMES...ESPECIALLY OVER THE EAST HALF OF THE LAKE.

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY OVER WESTERN
LAKE SUPERIOR...THEN ACROSS MOST OF LAKE SUPERIOR SUNDAY NIGHT INTO
MONDAY NIGHT. MORE THUNDERSTORMS ARE POSSIBLE OVER THE SOUTHEAST
PORTION OF THE LAKE ON TUESDAY THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-231100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
415 PM EDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE LATE SUNDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy rain. Local standard time, as filed.

Heavy Rain, Marquette

When
August 22, 10:00 PM EST to August 23, 7:00 PM EST
Where
Marquette County, 2.13 mi SSE of Witch Lake
Reported by
Utility Company
Coordinates
46.250, -88.010

The automated observing station on the Michigamme River near Witch Lake measured 3.72 inches of rainfall in less than 24 hours.

Heavy Rain, Iron

When
August 22, 10:00 PM CST to August 23, 6:00 PM CST
Where
Iron County, 0.69 mi N of Crystal Falls
Reported by
Utility Company
Coordinates
46.110, -88.330

The automated observing station near Crystal Falls measured 2.72 inches of rainfall in less than 24 hours.

Heavy Rain, Alger

When
August 23, 7:24 AM EST to 7:24 PM EST
Where
Alger County, 35.07 mi SSW of Winters
Reported by
Mesonet
Coordinates
45.690, -87.110

The mesonet station near Ford River measured 1.73 inches of rainfall in 12 hours. Several locations across the Stonington Peninsula also measured around an inch of rainfall over 12 hours.

Heavy Rain, Dickinson

When
August 23, 9:00 PM CST to August 24, 6:00 PM CST
Where
Dickinson County, 2.13 mi NNW of Floodwood
Reported by
Utility Company
Coordinates
46.250, -88.010

The automated observing station on the Michigamme River near Witch Lake measured 3.72 inches of rainfall in less than 24 hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536139, 536136, 536135, 536138.